Can You Take Zyrtrec And Sudafed With Flomax?

In our latest question and answer, our pharmacist discusses whether or not Flomax is safe to take with Zyrtec and Sudafed.

Question

Hello, Is it safe to take Flomax (tamsulosin) and an antihistamine (cetirizine) or one with Sudafed (pseudoephedrine)? Thanks!

Asked by Yanqi On Aug 02, 2022

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Aug 03, 2022
Last updated Aug 03, 2022

Key points

  • Nasal decongestants like Sudafed (pseudoephedrine) and antihistamines like Zyrtec (cetirizine) can worsen symptoms of an enlarged prostate, which is what Flomax is used for.
  • Antihistamines and decongestants are generally recommended to be avoided in those diagnosed with BPH (benign prostatic hyperplasia) unless specifically recommended by your doctor.
  • Sudafed and Flomax work in conflicting ways, which could reduce how well Flomax works to control your symptoms.

Answer

Hello and thanks for reaching out to us! This is a situation where there isn't necessarily an interaction between the drugs you are asking about (although Flomax and Sudafed act in conflicting ways), but, you generally want to avoid antihistamines and decongestants if you have been diagnosed with an enlarged prostate, unless you have specific direction from your doctor, as they can make symptoms worse.

These Drugs Can Make BPH Symptoms Worse

Flomax (tamsulosin) does not interact with Sudafed (pseudoephedrine) and Zyrtec (cetirizine) but as mentioned, both of these medications (Sudafed and Zyrtec) can make symptoms of an enlarged prostate worse.

Both Sudafed and Zyrtec should be avoided unless there are no alternative options for you and your doctor recommends them for your medical situation. I talk more about these drugs in detail below.

Zyrtec With BPH

Zyrtec is a second-generation antihistamine used for the treatment of allergy symptoms. It also is used for cold symptoms, as it can help treat a runny nose, watery eyes, sinus pressure, etc...

However, all antihistamines should be used cautiously in those with benign prostatic hyperplasia (BPH), often referred to as an enlarged prostate.

One of the most common symptoms of an enlarged prostate is urinary retention. Going to the bathroom can be more difficult as the prostate can push against the urethra, pinching it, which reduces urine flow.

Antihistamines have what is known as 'anticholinergic' effects, which include a 'drying effect'. They also can affect the muscles in the bladder and are well known to cause urinary retention. If someone has a pre-existing problem that reduces urine flow, antihistamines can compound the issue.

Almost every resource regarding the management of BPH will call out antihistamines as a drug class to avoid. I will say that some antihistamines are worse than others, with Benadryl being the one with likely the most pronounced negative effects in someone with BPH.

Second-generation antihistamines like Claritin, Zyrtec, and Allegra are better options and if you really need an antihistamine, they may be recommended by your doctor.

Sudafed With BPH

Like Zyrtec, Sudafed (pseudoephedrine) is a drug to avoid if you have been diagnosed with BPH, especially if you are taking Flomax. Sudafed is considered a 'sympathomimetic' drug, which is well-known to worsen BPH symptoms. Guidelines for the treatment of BPH often recommend avoiding decongestants,

In fact, the mechanism of action of Sudafed conflicts with Flomax (i.e. Sudafed activates 'alpha' receptions while Flomax works by blocking these receptors).

Most studies show that taking Sudafed alone (in someone that hasn't been diagnosed with an enlarged prostate) can potentially cause urinary problems. Having problems already would make the problem that much worse. One study states:

pseudoephedrine treatment for nasal congestion requires extra precautions in males >50 years, even without subjective [urinary] voiding symptoms.
Drug Des Devel Ther. 2016; 10: 2333–2339.

Final Words

Thanks again for reaching out to us. 

As I've written above, both of the drugs in question should not be used unless you speak with your doctor first and they recommend them. There are certain situations where they may represent the best therapy choice for you. It is important that you are evaluated and given the proper direction for your specific medical situation. 

References

  • Drug-Related Problems in Patients with Benign Prostatic Hyperplasia: A Cross Sectional Retrospective Study, PubMed
  • Contribution of Common Medications to Lower Urinary Tract Symptoms in Men, PubMed
  • Voiding dysfunction in patients with nasal congestion treated with pseudoephedrine: a prospective study, PubMed
  • Diagnosis and management of benign prostatic hyperplasia in primary care, PubMed

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 11 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Feel free to send him an email at Hello@HelloPharmacist.com! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions